Carmela Salomon, RN.
Antipsychotic discontinuation syndromes: A narrative review of the evidence and its integration into Australian mental health nursing textbooks
Version of Record online: 5 DEC 2012
© 2012 The Authors; International Journal of Mental Health Nursing © 2012 Australian College of Mental Health Nurses Inc.
International Journal of Mental Health Nursing
Volume 23, Issue 1, pages 69–78, February 2014
How to Cite
Salomon, C. and Hamilton, B. (2014), Antipsychotic discontinuation syndromes: A narrative review of the evidence and its integration into Australian mental health nursing textbooks. International Journal of Mental Health Nursing, 23: 69–78. doi: 10.1111/j.1447-0349.2012.00889.x
Bridget Hamilton, PhD, BN (Hon), RN.
Declaration of conflict of interest: none.
- Issue online: 8 JAN 2014
- Version of Record online: 5 DEC 2012
- Manuscript Accepted: SEP 2012
- antipsychotic agents;
- health communication;
- medication non-compliance;
- nursing education research;
- substance withdrawal syndrome
In light of the high number of people discontinuing antipsychotics each year, it is essential that nurses develop a robust understanding of all aspects of the discontinuation experience. While there is a large body of published work documenting post-discontinuation relapse rates, less is known about other aspects of the discontinuation experience. This paper presents the results of a narrative review of international studies of antipsychotic discontinuation syndromes and their relevance to nursing practice. Four key mental health nursing textbooks used in student nurse education in Australia are examined to assess how this evidence has been incorporated into clinical recommendations. This review finds that the evidence for discontinuation syndromes could be more widely disseminated and applied than it is at present. Strikingly, this evidence has not been incorporated into key mental health nursing textbooks in Australia at all. Slow integration into nursing published work may be influenced by a number of clinical and research uncertainties. We consider the impact of this silence on key nursing roles of psycho-education and adverse event monitoring during antipsychotic discontinuation periods. Further robust research should be conducted into discontinuation syndromes as a matter of urgency. Given the high number of consumers potentially impacted upon by discontinuation syndromes, nurse authors and educators should consider revising key nursing textbooks to include the currently available information about discontinuation syndromes.